Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 13, NWS Duluth, MN

May 14, 2007Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 14, 2007, 9:56 AM CDT for Saint Louis County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2007, 9:56 AM CDT (14:56 UTC)
Expired
May 14, 2007, 10:30 AM CDT
In force
34 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 178 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 141457
SVRDLH
MNC137-141530-
/O.NEW.KDLH.SV.W.0013.070514T1456Z-070514T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
956 AM CDT MON MAY 14 2007

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ST. LOUIS COUNTY IN NORTHEAST MINNESOTA...

* UNTIL 1030 AM CDT

* AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF KABETOGAMA...OR ABOUT 24 MILES
  SOUTHEAST OF INTERNATIONAL FALLS...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN ST. LOUIS COUNTY AT 1010 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4843 9308 4824 9308 4834 9222 4856 9229

$$


DC
2 follow-up statements
000 
WWUS53 KDLH 141515
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1013 AM CDT MON MAY 14 2007

MNC137-141530-
/O.CON.KDLH.SV.W.0013.000000T0000Z-070514T1530Z/
ST. LOUIS MN-
1013 AM CDT MON MAY 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHERN ST. LOUIS COUNTY...

AT 1009 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED OVER NORTHERN ST. LOUIS COUNTY...OR ABOUT 15 
MILES EAST OF KABETOGAMA...MOVING EAST AT 50 MPH.

LAT...LON 4848 9282 4829 9277 4834 9222 4856 9229

$$

DC
000 
WWUS53 KDLH 141527
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1025 AM CDT MON MAY 14 2007

MNC137-141535-
/O.EXP.KDLH.SV.W.0013.000000T0000Z-070514T1530Z/
ST. LOUIS MN-
1025 AM CDT MON MAY 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. LOUIS COUNTY 
EXPIRES AT 1030 AM CDT... 

THE SEVERE THUNDERSTORM HAS MOVED ACROSS THE BORDER INTO CANADA. THE 
THREAT OF DAMAGING WIND OR HAIL HAS ENDED WITH THIS STORM.

LAT...LON 4848 9282 4829 9277 4834 9222 4856 9229

$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:36 AM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, May 14, 3:36 AM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
336 AM CDT MON MAY 14 2007

.DISCUSSION...THE MAIN FORECAST CONCERN FOR THE SHORT TERM IS THE
POTENTIAL FOR THUNDERSTORMS AND SEVERE THUNDERSTORMS TODAY AND
THIS EVENING ASSOCIATED WITH A LOW PRESSURE SYSTEM PROGGED TO
PROPAGATE EWD ACROSS THE UPPER MIDWEST. ALREADY SCATTERED
THUNDERSTORMS HAVE DEVELOPED ACROSS OUR NORTHERN ZONES...WITH ONE
PRODUCING QUARTER SIZE HAIL NEAR EMBARRASS.

THE NAM SHOWS A PLUME OF CAPE SPREADING NEWD ACROSS OUR CWA
TODAY...WITH VALUES GENERALLY RANGING FROM 1500-2500 J/KG BY THIS
AFTERNOON. MAX 0-3KM SRH VALUES ARE EXPECTED TO RANGE FROM 150-250
J/KG...WHICH IS QUITE SUFFICIENT FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS...ESPECIALLY WITH SFC LOW AND WARM FRONT TO TRACK
JUST SOUTH OF THE TWIN PORTS. THE MAIN INHIBITING FACTOR WILL BE
THE THE AMOUNT OF CIN...WHICH IS PROGGED TO RANGE FROM 50-125
J/KG. THEREFORE ATTM WILL ONLY MENTION SCATTERED THUNDERSTORMS FOR
TODAY...WITH THE POSSIBILITY THAT SOME MAY BE SEVERE.

THE LOW WILL MOVE OVER NWRN WI BY 00Z TUESDAY...WITH A WARM FRONT
EXTENDING EAST OVER NRN WI AND UPPER MICHIGAN. AS A RESULT...MOST
OF THE THUNDERSTORM ACTIVITY SHOULD BE CONFINED TO OUR WI ZONES
THIS EVENING. THE SEVERE THUNDERSTORM POTENTIAL WILL BE MUCH MORE
DIMINISHED THIS EVENING DUE TO PREVIOUS AND ON-GOING
CONVECTION...AND ALSO DUE TO THE LOSS OF SENSIBLE HEATING. MUCH OF
THE PRECIPITATION WILL MOVE OFF TO THE EAST OF OUR CWA AFTER
MIDNIGHT TONIGHT WITH THE LOW.

A COUPLE OF UPPER LEVEL SHORTWAVES WILL KEEP A LOW CHANCE OF
SHOWERS GOING IN THE FCST LATE TONIGHT AND TOMORROW HOWEVER...AS
THE THEY DIG SOUTHEAST ACROSS THE UPPER MIDWEST. A LARGE HIGH
PRESSURE SYSTEM WILL BUILD ACROSS THE CENTRAL PART OF THE COUNTRY
TUESDAY NIGHT AND WEDNESDAY...BRINGING DRY CONDITIONS FOR WEDNESDAY
AND THURSDAY.

&&

POINT TEMPS/POPS...
DLH  74  46  64  36 /  50  40  20  10
INL  73  46  62  33 /  50  30  20  10
BRD  81  46  66  38 /  40  30  20  10
HYR  85  49  65  37 /  50  50  20  10
ASX  81  48  62  36 /  50  50  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

BERDES
Hazardous weather outlook, May 14, 5:04 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
504 AM CDT MON MAY 14 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-151030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
504 AM CDT MON MAY 14 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. A LOW PRESSURE
SYSTEM WILL TRACK EAST ACROSS THE UPPER MIDWEST TODAY AND
TONIGHT...PRODUCING SCATTERED THUNDERSTORMS...SOME OF WHICH MAY
SEVERE. THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL LINGER ACROSS
NORTHWESTERN WISCONSIN THIS EVENING. THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

BERDES

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:27 AM CDTSevere Thunderstorm WarningDLHSaint Louis63 min
May 14, 10:09 AM CDTSpecial Marine WarningDLH36 min
May 14, 10:46 AM CDTSpecial Marine WarningDLH59 min
May 14, 10:56 AM CDTSevere Thunderstorm WarningDLHKoochiching34 min
May 14, 11:55 AM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis25 min
May 14, 3:04 PM CDTSevere Thunderstorm WarningDLHSaint Louis26 min
May 14, 3:28 PM CDTSevere Thunderstorm WarningDLHSaint Louis32 min
May 14, 3:39 PM CDTSpecial Marine WarningDLH66 min
May 14, 3:52 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis23 min
May 14, 4:14 PM CDTSevere Thunderstorm WarningDLHSaint Louis46 min
May 14, 4:25 PM CDTSpecial Marine WarningDLH65 min
May 14, 4:39 PM CDTSpecial Marine WarningDLH36 min
May 14, 5:27 PM CDTSpecial Marine WarningDLH63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.